Anabolic-androgenic steroids and cardiovascular risk / Liu Jian-Di, Wu Yan-Qing. - (Chinese Medical Journal (2019) 30 August; p. 1-8).
- PMID: 31478927.
- DOI: 10.1097/CM9.0000000000000407
Anabolic-androgenic steroids (AAS) represents a group of synthetic testosterone derivatives that play an important role in clinical treatment. These drugs are widely abused among the general public to increase lean weight and improve athletic performance. It has been reported that AAS use can produce many adverse effects, especially the occurrence of cardiovascular risk. Although there are many related studies, there has been no consensus on AAS use and cardiovascular risk. The present study was to review the effect of AAS on the cardiovascular system.
The data in this review were obtained from articles included in PubMed and the National Center for Biotechnology Information database.
Original articles, case reports, and systematic reviews about AAS were selected for the article.
The use/abuse of AAS is correlated with higher cardiovascular risks, and many AAS users/abusers had cardiovascular diseases. However, there are many confounding factors in the studies that explored the causality between AAS intake and disease development, and additional studies are required to determine AAS toxicity.
AAS produces toxic effects on the cardiovascular system, and it is necessary to ensure that more people know this about AAS, including medical personnel.